Prime numbers with Beatty sequences

Volume 115 / 2009

William D. Banks, Igor E. Shparlinski Colloquium Mathematicum 115 (2009), 147-157 MSC: 11B83, 11L03, 11N13. DOI: 10.4064/cm115-2-1


A study of certain Hamiltonian systems has led Y. Long to conjecture the existence of infinitely many primes which are not of the form $p=2\lfloor \alpha n\rfloor +1$, where $1< \alpha < 2$ is a fixed irrational number. An argument of P. Ribenboim coupled with classical results about the distribution of fractional parts of irrational multiples of primes in an arithmetic progression immediately implies that this conjecture holds in a much more precise asymptotic form. Motivated by this observation, we give an asymptotic formula for the number of primes $p=q\lfloor \alpha n+\beta \rfloor +a$ with $n\leq N$, where $\alpha ,\beta $ are real numbers such that $\alpha $ is positive and irrational of finite type (which is true for almost all $\alpha $) and $a,q$ are integers with $0\leq a< q\leq N^\kappa $ and $ \mathop {\rm gcd}(a,q)=1$, where $\kappa >0$ depends only on $\alpha $. We also prove a similar result for primes $p=\lfloor \alpha n+\beta \rfloor $ such that $p\equiv a\ ({\rm mod}\ q)$.


  • William D. BanksDepartment of Mathematics
    University of Missouri
    Columbia, MO 65211, U.S.A.
  • Igor E. ShparlinskiDepartment of Computing
    Macquarie University
    Sydney, NSW 2109, Australia

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image